Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 87, NWS Tucson, AZ

August 12, 2024Pima County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2024, 4:18 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2024, 4:18 PM MST (23:18 UTC)
Expired
Aug 12, 2024, 6:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 38 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
219 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WGUS55 KTWC 122318
FFWTWC
AZC019-023-130145-
/O.NEW.KTWC.FF.W.0087.240812T2318Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
418 PM MST Mon Aug 12 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Pima County in southeastern Arizona...
  Northwestern Santa Cruz County in southeastern Arizona...

* Until 645 PM MST.

* At 418 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in the Green Valley area. Between 1 and 2 inches of 
  rain have fallen east of Interstate 19 and south of Green Valley. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sahuarita, Green Valley, Amado and Arivaca Junction.

This includes Interstate 19 between mile markers 29 and 40.

This includes the following streams and drainages...
  Old Junction Wash, Sopori Wash, Demetrie Wash and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
      3172 11095 3169 11098 3170 11104 3171 11109
      3177 11111

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
854 
WGUS75 KTWC 130030
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
530 PM MST Mon Aug 12 2024

AZC019-023-130145-
/O.CON.KTWC.FF.W.0087.000000T0000Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
530 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST THIS 
EVENING FOR EAST CENTRAL PIMA AND NORTHWESTERN SANTA CRUZ COUNTIES...

At 530 PM MST, Doppler radar indicated thunderstorms which produced 
heavy rain near and south to southeast of Green Valley has subsided. 
Between 1 and 2 inches of rain have fallen. Flooding impacts will 
continue, but no additional rainfall is expected. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Sahuarita, Green Valley, Amado and Arivaca Junction.

This includes Interstate 19 between mile markers 29 and 40.

This includes the following streams and drainages...
  Old Junction Wash, Sopori Wash, Demetrie Wash and Santa Cruz River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
      3172 11095 3169 11098 3170 11104 3171 11109
      3177 11111

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
271 
WGUS75 KTWC 130146
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
646 PM MST Mon Aug 12 2024

AZC019-023-130156-
/O.EXP.KTWC.FF.W.0087.000000T0000Z-240813T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Santa Cruz AZ-
646 PM MST Mon Aug 12 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PIMA AND 
NORTHWESTERN SANTA CRUZ COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3188 11104 3186 11095 3185 11096 3177 11096
      3172 11095 3169 11098 3170 11104 3171 11109
      3177 11111

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:23 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 12, 1:23 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
123 PM MST Mon Aug 12 2024

.SYNOPSIS...
Scattered thunderstorms are expected through this afternoon and
evening with the potential for heavy rain and severe wind gusts.
Additional thunderstorms are likely Tuesday, with lower chances
Wednesday and Thursday. High temperatures will rise by mid-week,
though remain within a few degrees of normal.

&&

.DISCUSSION...
The overall weather pattern is being driven by an upper high over
the Southern Plains, and small scale circulation over northern
Baja California. Southern Arizona is under moist southerly flow
driven by these circulations. The atmosphere remains very moist,
elucidated by this morning's weather sounding that shows over 1.5
inches of precipitable water. Scattered showers and thunderstorms
have started developing as of this writing. With a fair bit of
instability in the atmosphere along with moisture, both severe
winds and flash flooding will be threats. There is a bit of storm
motion to these storms, and with a bit of wind shear, some of
these storms may be able to sustain themselves longer than the
usual pulse storms. Considering all threats and probabilities,
today appears to be a "moderate risk" day...or 3 on a scale of 1
to 5 of potential monsoon impacts.

Tuesday's weather will likely depend somewhat on how the
convection evolves today. That being said, the axis of moisture
does shift eastward slightly on Tuesday, and the potential areas
of impact should follow.

An upper high centered over the eastern Pacific should build
overhead on Wednesday and Thursday. This will effectively cut off
the southerly moisture tap from the Sierra Madres, and enhance
subsidence across the region. This should result in a couple days
of drier and hotter weather. At this stage, it looks like
temperatures should remain well below the High HeatRisk category
that would prompt Excessive Heat consideration.

The upper ridge quickly slides eastward back to southcentral US
late this week. This could result in an uptick in thunderstorm
activity Friday onward.

&&

.AVIATION...Valid through 13/12Z.
Scattered to broken clouds with 7k to 10k with scattered TSRA
through around 13/03Z, with continued -SHRA possible overnight.
Visibility restrictions, gusts to 45 kts, heavy rain, and mountain
obscurations likely with any thunderstorm this afternoon and
evening. Wind outside of thunderstorms will be less than 12 kts
and favor a west to southwesterly direction. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...
Chances for thunderstorms continue this afternoon and evening as
well as Tuesday. A downturn in thunderstorm chances is likely
Wednesday and Thursday, with moisture and thunderstorms chances
returning by the weekend. Minimum relative humidity values 25 to
40 percent in the valleys through mid-week. Outside of
thunderstorm outflow winds, 20-foot winds will generally be 15 mph
or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public...Dang
Aviation...Dang
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:43 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Aug 12, 1:23 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 12, 1:24 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 12, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz48 min
Aug 12, 1:51 PM MSTSevere Thunderstorm WarningTWCPima39 min
Aug 12, 1:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 12, 2:00 PM MSTSevere Thunderstorm WarningTWCSanta Cruz45 min
Aug 12, 2:01 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 12, 2:21 PM MSTSevere Thunderstorm WarningTWCPima, Pinal39 min
Aug 12, 2:24 PM MSTSevere Thunderstorm WarningTWCSanta Cruz51 min
Aug 12, 2:25 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 2:43 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz47 min
Aug 12, 3:10 PM MSTSevere Thunderstorm WarningTWCSanta Cruz50 min
Aug 12, 3:30 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 3:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Aug 12, 3:36 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz3 hr
Aug 12, 3:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Aug 12, 3:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:15 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 12, 4:35 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 12, 4:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 12, 4:58 PM MSTAreal Flood AdvisoryTWCPima2 hr

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.